Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Amarillo, TX

August 9, 2004Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2004, 8:30 PM CDT for Randall County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 8:30 PM CDT (01:30 UTC)
Expired
Aug 9, 2004, 9:30 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 100130
SVRAMA
TXC381-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 930 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF CANYON...AND MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UMBARGER...TIMBERCREEK CANYON...PALO DURO CANYON...LAKE TANGLEWOOD
  AND BUFFALO LAKE.

THIS STORM HAS A HISTORY OF PRODUCING NICKEL TO QUARTER SIZE HAIL. 
VERY HEAVY RAINS ARE ALSO EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER.  PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3511 10163 3512 10215 3475 10216 3477 10164

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:44 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 3:44 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT MON AUG  9 2004

.DISCUSSION...
DEWPOINTS FROM LATEST OBS INDICATE LOW LEVEL MOISTURE IS MIXING OUT
A BIT IN THE SOUTHERN TEXAS PANHANDLE BUT IS HANGING TOUGH IN THE
NORTHERN COUNTIES. THIS IS ALSO WHERE AN ENHANCED CU FIELD HAS
DEVELOPED AND THERE SHOULD BE THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON INTO THIS EVENING...WITH INSTABILITY AND SHEAR PROFILES
SUPPORTING SOME SEVERE. THE SAME COULD BE IN STORE FOR TOMORROW AS
CONTINUED SOUTHERLY WINDS KEEP MOISTURE IN THE AREA...PLUS A COLD
FRONT DROPPING INTO SOUTHERN KANSAS WILL ACT AS AN ADDITIONAL
TRIGGER.

THE COLD FRONT WILL MOVE THROUGH THE PANHANDLES TUE NIGHT WITH
CONVECTION DEVELOPING ALONG THE FRONT IN KANSAS THEN MOVING SOUTH
INTO THE AREA ALONG WITH THE FRONT. WENT LIKELY POPS IN THE
OKLAHOMA PANHANDLE THEN GRADUALLY TAPERED THEM OFF TO THE SOUTH AS
THE ATMOSPHERE STABILIZES OVERNIGHT. COOL TEMPS AND LOW POPS ARE
IN THE FORECAST THE REMAINDER OF THE WEEK AS WEAK DISTURBANCES MOVE
THROUGH THE NORTHWESTERLY UPPER FLOW AND OUR UNUSUAL SUMMER WEATHER
CONTINUES. LOW CLOUDS SHOULD HANG AROUND THROUGH THU AND JUST AS THEY
BEGIN TO BREAK OUT ANOTHER WEAK SURGE MAY MOVE THROUGH THE AREA
PREVENTING A RAPID REBOUND IN HIGHS OVER THE WEEKEND. HAVE ADJUSTED
TEMPS DOWN A BIT DURING THIS TIME PERIOD COMING MORE IN LINE WITH THE
GFS ENSEMBLES AND ECMWF. WARMING MAY FINALLY BEGIN EARLY NEXT WEEK
BUT WE SHOULD STILL STRUGGLE TO REACH 90 DEGREES.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  90  60  73 /  30  40  40  30
BEAVER       66  90  57  73 /  50  60  60  20
BOISE CITY   61  89  56  70 /  50  60  60  20
BORGER       64  91  61  74 /  30  50  50  30
BOYS RANCH   64  91  61  74 /  30  40  40  30
CANYON       65  91  61  75 /  30  40  40  30
CLARENDON    66  93  62  76 /  30  40  40  30
DALHART      63  90  58  72 /  30  50  50  20
GUYMON       65  90  58  73 /  50  60  60  20
HEREFORD     64  93  60  77 /  30  40  40  30
LIPSCOMB     67  91  60  75 /  40  50  50  20
PAMPA        65  91  60  74 /  30  40  40  30
SHAMROCK     67  93  63  76 /  30  40  40  30
WELLINGTON   68  94  65  77 /  30  40  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/10
Hazardous weather outlook, Aug 9, 1:00 PM CDT, 7 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 9 2004

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL OCCUR FROM THE STRONGEST
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE IN ASSOCIATION WITH A COLD FRONT WHICH IS EXPECTED TO MOVE
THROUGH THE PANHANDLES TUESDAY AFTERNOON AND TUESDAY NIGHT.
HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS THAT FORM THIS WEEK...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS ACROSS THE OKLAOMA AND TEXAS
PANHANDLES SHOULD BE ALERT AND READY FOR ACTIVATION LATER THIS
AFTERNOON AND TONIGHT.

SCHNEIDER

In the hours before

Local storm report, Aug 9, 7:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             3 E MIAMI               35.69N 100.59W
08/09/2004  0.88 INCH        ROBERTS            TX   CO-OP OBSERVER

&&

JC
Local storm report, Aug 9, 7:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             3 NE AMARILLO           35.23N 101.78W
08/09/2004  0.88 INCH        POTTER             TX   BROADCAST MEDIA

            32ND AND GRAND

0745 PM     HAIL             3 S AMARILLO            35.16N 101.82W
08/09/2004  0.88 INCH        RANDALL            TX   BROADCAST MEDIA

            24TH AND CROCKETT

0754 PM     HAIL             3 S AMARILLO            35.16N 101.82W
08/09/2004  0.88 INCH        RANDALL            TX   AMATEUR RADIO

            41ST AND WASHINGTON

&&

JC
Local storm report, Aug 9, 8:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 S AMARILLO            35.10N 101.82W
08/09/2004  1.00 INCH        RANDALL            TX   AMATEUR RADIO

            58TH AND WESTERN

0801 PM     HAIL             6 SSW AMARILLO          35.12N 101.86W
08/09/2004  0.75 INCH        RANDALL            TX   NWS EMPLOYEE

&&

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:27 PM CDTSevere Thunderstorm WarningAMAPotter, Randall63 min
Aug 10, 2:29 AM CDTSevere Thunderstorm WarningAMAHansford61 min
Aug 10, 6:35 PM CDTSevere Thunderstorm WarningAMADallam55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.